Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 34, NWS Mobile, AL

February 19, 1996Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 19, 1996, 7:40 PM CST for Okaloosa County, Florida. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 1996, 7:40 PM CST (01:40 UTC)
Expired
Feb 19, 1996, 8:30 PM CST
In force
50 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Feb 19, 7:42 PM CSTThunderstorm Wind 71(Hrt)Mary Esther, FL
Feb 19, 8:00 PM CSTThunderstorm Wind 70(Vps)Eglin Afb, FL
Feb 19, 8:00 PM CSTHail 1(Vps)Eglin Afb, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 200139 RRA
SVRMOB
FLC091-200230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
740 PM CST MON FEB 19 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY
 
 
 
 
AT 735 PM...NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO EXTREME SOUTHWEST OKALOOSA COUNTY. THE STORM WAS MOVING
EAST-NORTHEAST AT 35 MPH AND WILL REMAIN IN THE SOUTH PORTION OF
OKALOOSA COUNTY THROUGH 830 PM. THE STORM SHOULD PASS NEAR NICEVILLE AND
VALPARAISO.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 6:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 19, 6:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CST MON FEB 19 1996

23Z SFC RUC INDICATES CONTD SUSTAINED REGION OF SFC MSTR FLUX CNVGC/
POS THETA-E ADVECT/ SFC MSTR TRANSPORT AXIS ALL MAXIMIZED ACRS E PTN
OF CWA. CELLS DVLPG OVR CSTL WATERS MOVG NE AND MERGING WITH SQL LN
SE OF I-65 IN SW AL/NW FL. LATEST WATER VAPOR IMGRY (AS PATHETIC AS
THE RESOLUTION MAY BE) DOES SHOW STEAMLINES OF MID-LVL DRY AIR
WRAPPING INTO ECS CLD PATTERN FM SW. THIS SHUD PORTEND CONTD DSTBLZTN
OF MID-TROPOS LAPSE RATE OVER SE PTN OF CWA NEXT FEW HRS.  SR-HELIC
VALUES GREATEST OVR E PTN CWA NEXT FEW HRS TOO WITH BACKING SFC WINDS
WITH PRES RISE/FALL COUPLET.

OTRW...AM BRINGING IN DENSE FOG BHND CLD BAND FM W TO E AFTER 06Z.
WINDS SHD GRDLY SHFT W AND DIMINISH AS NRN AL MESOLOW PULLS FRTHR N
AFTER MIDNIGHT. MIN TEMPS STRATIFICATION/RANGE LOOKS O.K. OVR FA.

WILL CLEAR PORTION OF WATCHES AS NEEDED. WL COORDINATE WITH BHM AS
NEEDED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:09 PM CSTTornado WarningMOBOkaloosa51 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.